Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 40, NWS Omaha, NE

May 20, 2000Wayne County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 20, 2000, 4:37 PM CDT for Wayne County, Nebraska. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 20, 2000, 4:37 PM CDT (21:37 UTC)
Expired
May 20, 2000, 5:00 PM CDT
In force
23 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wayne County, NE

The radar

The Omaha radar (KOAX), 112 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 4:40 PM CDTHail 0.75Wayne, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

370 
WUUS53 KOAX 202138
SVROMA
NEC179-202200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
437 PM CDT SAT MAY 20 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WAYNE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 500 PM CDT

* AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF WAYNE...OR ABOUT 22 MILES
  NORTHEAST OF NORFOLK...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT RURAL AREAS SOUTH AND EAST OF  
  WAYNE...


LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4217 9718 4204 9701 4229 9663 4245 9685

MEAD

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:30 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 20, 2:30 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 PM CDT SAT MAY 20 2000

.FORECAST CHALLENGE...TRYING TO FIND DISAGREEMENT.
THUNDERSTORMS ARE STARTING ALONG THE COLD FRONT IN THREE LINES FROM
AROUND ALBION TO SOUTH OF HOLDREGE...NELIGH TO GOTHENBURG AND SOME
TRAILING ONES WEST OF ONEILL ALONG WITH SCATTERED SHOWERS IN THE COLD
ADVECTION.

MODELS ARE RATHER DISTINCTLY IN AGREEMENT AND I SEE NO STRONG REASON
TO DISAGREE WITH THE FWC.

.OMA...NONE.

POWERS

In the hours before

Special weather statement, May 20, 11:15 AM CDT, 5 hours 22 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1115 AM CDT SAT MAY 20 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT IN EASTERN
NEBRASKA OR SOUTHWEST IOWA.

A WEATHER DISTURBANCE WILL MOVE ACROSS THE FORECAST AREA THIS
AFTERNOON AND TONIGHT.  SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND MOVE ACROSS THE BUT ACTIVITY IS NOT EXPECTED
TO GENERATE SEVERE WEATHER.

POWERS
Special weather statement, May 20, 4:00 PM CDT, 37 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-211200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
400 PM CDT SAT MAY 20 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTERS MAY BE NEEDED IN EASTERN NEBRASKA THIS AFTERNOON AND
EARLY THIS EVENING.  THUNDERSTORMS IN A LINE MAY PRODUCE LARGE HAIL
AND COULD PRODUCE BRIEF TORNADOES.

SPOTTERS ARE UNLIKELY TO BE NEEDED ONCE THE FIRST LINE OF
THUNDERSTORMS PASSES.  THIS LINE WAS STRETCHED FROM JUST WEST OF
SIOUX CITY TO ABOUT 15 MILES SOUTH OF NORFOLK TO SOUTH OF HASTINGS
AND WAS MOVING EAST ABOUT 20 MPH.

POWERS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:39 PM CDTTornado WarningOAXMadison36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.